Advertisement

Central European Journal of Medicine

, Volume 8, Issue 5, pp 591–596 | Cite as

Lithium and venlafaxine poisoning — a case report

  • Andreja Sinkovič
  • Matej Vrbnjak
  • Franci Svensek
  • Simona Kirbis
Case Report
  • 112 Downloads

Abstract

In treatment of manic-depressive conditions long-term lithium therapy may be combined with an effective and relatively safe antidepressant venlafaxine. Combined overdose may increase the risk of early toxicity of both drugs and of delayed lithium intoxication, responding to symptomatic and renal replacement therapy. We present a patient with combined lithium and venlafaxine self-poisoning with nothing but delayed signs of lithium intoxication with the emphasis on early and late treatment. 41-year old woman attempted suicide by large amount of lithium and venlafaxine. On admission she was asymptomatic, but with increased serum lithium over 5mmol/L. After gastric lavage, active charcoal and laxative administration she was receiving IV fluids. After a delay of 63 hours she deteriorated acutely by disorientation, confusion, fasciculation and tremor and was readmitted to Intensive care unit. In spite serum lithium decreased to 2mmol/L clinical signs were attributed to delayed lithium intoxication. After symptomatic and renal replacement therapy the patient’s condition improved after few days. We conclude that decontamination procedures are effective in particular for venlafaxine poisoning. If increased serum lithium levels are noted renal replacement therapy may be started even in asymptomatic patients as delayed lithium intoxication is most likely after few days.

Keywords

Lithium Poisoning Venlafaxine Renal replacement therapy 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Timmer R.T., Sands J.M., Lithium intoxication, J. Am. Soc. Nephrol., 1999, 10, 666–674PubMedGoogle Scholar
  2. [2]
    Grandjean E.M., Aubry J.M., Lithium: Update human knowledge using an evidence-based approach, C.N.S. Drugs, 2009, 23, 397–418CrossRefGoogle Scholar
  3. [3]
    Chen K.P., Shen W.W., Lu M.L., Implication of serum concentration monitoring in patients with lithium intoxication, Psychiatry. Clin. Neurosci., 2004, 58, 25–29PubMedCrossRefGoogle Scholar
  4. [4]
    Malhi G.S., Tanious M., Optimal frequency of lithium administration in the treatment of bipolar disorder: clinical and dosing considerations, C.N.S. Drugs, 2011, 25, 289–298CrossRefGoogle Scholar
  5. [5]
    Chiu C.C., Shen W.W., Chen K.P., Lu M.L., Application of the Cockcroft-Gault method to estimate lithium dosage requirement, Psychiatry. Clin. Neurosci., 2007, 61, 269–274PubMedCrossRefGoogle Scholar
  6. [6]
    Yoshimura R., Yamada Y., Ueda N., Nakamura J., Changes in plasma monoamine metabolites during acute lithium intoxication, Hum. Psychopharmacol., 2000, 15, 357–360PubMedCrossRefGoogle Scholar
  7. [7]
    Dupuis R.E., Cooper A.A., Rosamond L.J., Campbell-Bright S., Multiple delayed peak lithium concentrations following acute intoxication with an extended-release product, Ann. Pharmacother., 1996, 30, 356–360PubMedGoogle Scholar
  8. [8]
    Müller-Oerlinghausen B., Drug interactions with lithium: a guide for clinicians, C.N.S. Drugs, 1999, 11, 41–48CrossRefGoogle Scholar
  9. [9]
    Birmes P., Coppin D., Schmitt L., Lauque D., Serotonine syndrome: a brief review, C.M.A.J., 2003, 168, 1439–1442Google Scholar
  10. [10]
    Adan-Manes J., Novalbos J., Lopez-Rodriguez R., Ayuso-Mateos J.L., Abad-Santos F., Lithium and venlafaxine interactions: a case of serotonin syndrome, J. Clin. Pharm. Therapeutics, 2006, 31, 397–400CrossRefGoogle Scholar
  11. [11]
    Harrison C.L., Ferrier N., Young A.H., Tolerability of high-dose venlafaxine in depressed patients, J. Psychopharmacol., 2004, 18, 200–2004PubMedCrossRefGoogle Scholar
  12. [12]
    Fisher M., Unterecker S., Pfuhlmann B., Overdose of venlafaxine with mild outcome, Neuroscience & Medicine, 2012, 3, 327–329CrossRefGoogle Scholar
  13. [13]
    Kumar V.V.P., Isbister G.K., Dufful S., The effect of decontamination procedures on the pharmacodynamics of venlafaxine in overdose, Br. J. Clin. Pharmacol., 2011, 72, 125–132PubMedCrossRefGoogle Scholar
  14. [14]
    Isbister G.K., Electrocardiogram changes and arrhythmias in venlafaxine overdose, Br. J. Clin. Pharmacol., 2009, 67,5, 572–576PubMedCrossRefGoogle Scholar
  15. [15]
    Okusa M.D., Crystal L.J., Clinical manifestations and management of acute lithium intoxication, Am. J. Med., 1994, 97, 383–389PubMedCrossRefGoogle Scholar
  16. [16]
    Bosinski T., Bailie G.R., Eisele G., Massive and extended rebound of serum lithium concentrations following hemodialysis in two chronic overdose cases, Am. J. Emerg. Med., 1998, 16, 98–100PubMedCrossRefGoogle Scholar
  17. [17]
    Bosse G.M., Spiller M.S., Collins A.M., A fatal case of venlafaxine overdose, J. Med. Toxicol., 2008, 4, 18–20PubMedCrossRefGoogle Scholar
  18. [18]
    Nordt P.S., Cantrell F., L., Elevated lithium level: a case and brief overview of lithium poisoning, Psycosom. Med., 1999, 61, 564–565Google Scholar
  19. [19]
    Vermeire S., Vanbrabant P., Van Boxstael P., Sabbe M., Severity (and treatment) of chronic lithium poisoning: clinical signs or lab results as a criterion?, Acta. Clin. Belg., 2010, 65, 127–128PubMedGoogle Scholar
  20. [20]
    Puhr J., Hack J., Early J., Price W., Meggs W., Lithium overdose with electrocardiogram changes suggesting ischemia, J. Med. Toxicol., 2008, 4, 170–172PubMedCrossRefGoogle Scholar
  21. [21]
    Goodman J.W., Goldfarb D.S., The role of continuous renal replacement therapy in the treatment of poisoning, Semin. Dial., 2006, 19, 402–407PubMedCrossRefGoogle Scholar

Copyright information

© Versita Warsaw and Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Andreja Sinkovič
    • 1
  • Matej Vrbnjak
    • 1
  • Franci Svensek
    • 1
  • Simona Kirbis
    • 1
  1. 1.Department of medical intensive careUniversity clinical centre MariborMariborSlovenia

Personalised recommendations